NEWYou can now listen to Fox News articles!
TAMPA – A new drug 20-100 times stronger than fentanyl is now making its way into common street drugs across the United States.
Isotonitazene, referred to as ISO, is creating problems for spring breakers in Florida and even leading to second-hand overdoses.
Florida Attorney General Ashley Moody issued a warning on ISO earlier this month, as law enforcement agencies warned the drug could be driving the recent increase in overdose deaths.
“For years, we have been warning about the dangers of fentanyl and how just one pill laced with this synthetic opioid can kill. Now, there is a new, deadlier drug being found in Florida. Isotonitazene … is so strong that it can kill just by coming in contact with someone’s skin or being accidentally inhaled. ISO has already been linked to overdose deaths in Florida, so please, never take any illicit drug and know that using just one time could cost you your life,” Moody said.
ISO is linked to overdose deaths across the country, including in the Midwest. Mark Geary buried his son unexpectedly in May 2021, after his son ingested a hydrocodone unknowingly laced with ISO.
“He was a son, father, grandpa, uncle. He was just so happy, and he just loved his kids. He loved his family. It will be a year in May. Without family, I would probably be more devastated,” Geary said.
Jeff Geary’s cause of death was initially reported as a fentanyl overdose, but later tests found ISO contributed to his death.
“I never heard of ISO, and she explained it’s a more powerful drug than fentanyl. I believe that this is going to be the new fentanyl, like fentanyl was to heroin … where they thought it was heroin killing people, and it ended up being fentanyl. Now I believe a lot of fentanyl deaths, if they take a second look at it, it’s going to be ISO,” Geary said.
ISO is now increasing overdose deaths across the country, according to the Pasco County Sheriff’s Office.
“We’re seeing overdose numbers going up. My prediction is that when the medical examiners’ report comes back, we’re going to see that ISO is causing that percentage to go higher for overdose fatalities,” Sheriff Chris Nocco said.
The Pasco County Sheriff’s Office found the drug doesn’t always respond to Narcan, a medication that reverses the effects of fentanyl and other opioids. Like fentanyl, the drug is also sparking more accidental overdoses in families — and even law enforcement, second-hand.
According to the DEA, Narcan is not always effective against isotonitazene. Narcan can reverse the effects of fentanyl after one dose, but it may take several doses of Narcan to reverse ISO.
“We had an instance the other day where a mother and her 14-year-old daughter overdosed. We’re scared for our law enforcement officers, our firefighters, our canines, you know, one time they’re out there trying to save somebody’s life. You know, even just, you know, trying to resuscitate somebody back, you know, can cause them to overdose also,” Nocco said. “You’ve taken a poison, and you magnified it 20 to 100 times. So you’re, you know, basically going to be destroying people the first time they take it.”
According to the Drug Enforcement Administration (DEA), ISO is manufactured in China, shipped to Mexico and then smuggled into the United States.
ISO is manufactured in China, shipped to Mexico and then smuggled into the U.S., the DEA reports.
Geary is sharing his son’s story in hopes of saving another family from heartbreak.
“I’m putting my son’s story about his death out there to possibly help just one person save someone’s life or save a family from going through what our family is going through,” he said.